Advanced Search
Article Contents
Article Contents

Stability and interaction of vortices in two-dimensional viscous flows

Abstract Related Papers Cited by
  • The aim of these notes is to present in a comprehensive and relatively self-contained way some recent developments in the mathematical analysis of two-dimensional viscous flows. We consider the incompressible Navier-Stokes equations in the whole plane $\mathbb{R}$2, and assume that the initial vorticity is a finite measure. This general setting includes vortex patches, vortex sheets, and point vortices. We first prove the existence of a unique global solution, for any value of the viscosity parameter, and we investigate its long-time behavior. We next consider the particular case where the initial flow is a finite collection of point vortices. In that situation, we show that the solution behaves, in the vanishing viscosity limit, as a superposition of Oseen vortices whose centers evolve according to the Helmholtz-Kirchhoff point vortex system. The proof requires a careful stability analysis of the Oseen vortices in the large Reynolds number regime, as well as a precise computation of the deformations of the vortex cores due to mutual interactions.
    Mathematics Subject Classification: Primary: 35Q30, 76D05; Secondary: 76D17, 76E07.


    \begin{equation} \\ \end{equation}
  • [1]

    H. Abidi and R. Danchin, Optimal bounds for the inviscid limit of Navier-Stokes equations, Asymptot. Anal., 38 (2004), 35-46.


    Th. Beale and A. Majda, Rates of convergence for viscous splitting of the Navier-Stokes equations, Math. Comp., 37 (1981), 243-259doi: 10.1090/S0025-5718-1981-0628693-0.


    M. Ben-Artzi, Global solutions of two-dimensional Navier-Stokes andEuler equations, Arch. Rational Mech. Anal., 128 (1994), 329-358.doi: 10.1007/BF00387712.


    G. Benfatto, R. Esposito and M. Pulvirenti, Planar Navier-Stokes flow for singular initial data, Nonlinear Anal., 9 (1985), 533-545.


    A. Bracco, J. C. McWilliams, G. Murante, A. Provenzaleand J. B. Weiss, Revisiting freely-decaying two-dimensional turbulenceat millennial resolution, Physics of Fluids, 12 (2000), 2931-2941.doi: 10.1063/1.1290391.


    H. Brezis, Remarks on the preceding paper by M. Ben-Artzi:"Global solutions of two-dimensional Navier-Stokes and Eulerequations'', Arch. Rational Mech. Anal., 128 (1994), 359-360.doi: 10.1007/BF00387713.


    R. Caflisch and M. Sammartino, Vortex layers in the small viscosity limit, “WASCOM 2005”-13th Conference on Waves and Stability in Continuous Media, 59-70, World Sci. Publ., Hackensack, NJ, 2006.


    E. Caglioti, M. Pulvirenti and F. Rousset, On a constrained 2-D Navier-Stokes equation, Commun. Math. Phys., 290 (2009), 651-677.doi: 10.1007/s00220-008-0720-1.


    M. Cannone and F. Planchon, Self-similar solutions for Navier-Stokes equations in$\mathbbR^3$, Commun. Partial Differential Equations, 21 (1996), 179-193.doi: 10.1080/03605309608821179.


    E. A. Carlen and M. Loss, Optimal smoothing and decay estimates for viscously damped conservation laws, with applications to the $2$-D Navier-Stokes equation, Duke Math. J., 81 (1995), 135-157 (1996).doi: 10.1215/S0012-7094-95-08110-1.


    J.-Y. Chemin, A remark on the inviscid limit for two-dimensional incompressible fluids, Comm. Partial Diff. Equations, 21 (1996), 1771-1779.doi: 10.1080/03605309608821245.


    J.-Y. Chemin, B. Desjardins, I. Gallagher and E. Grenier, "Mathematical Geophysics. An Introduction to Rotating Fluidsand the Navier-Stokes Equations," Oxford Lecture Series in Mathematicsand its Applications, 32, Oxford University Press, 2006.


    P. Constantin, On the Euler equations of incompressible fluids, Bull. Amer. Math. Soc., 44 (2007), 603-621.doi: 10.1090/S0273-0979-07-01184-6.


    P. Constantin and J. Wu, Inviscid limit for vortex patches, Nonlinearity, 8 (1995), 735-742.


    P. Constantin and J. Wu, The inviscid limit for non-smooth vorticity, Indiana Univ. Math. J., 45 (1996), 67-81.doi: 10.1512/iumj.1996.45.1960.


    G.-H. Cottet, Équations de Navier-Stokes dans le plan avec tourbillon initial mesure, C. R. Acad. Sci. Paris Sér. I Math., 303 (1986),105-108.


    Y. Couder, Observation expérimentale de la turbulencebidimensionnelle dans un film liquide mince, C. R. Acad. Sci. Paris II, 297 (1983), 641-645.


    R. Danchin, Poches de tourbillon visqueuses, J. Math. Pures Appl., 76 (1997), 609-647.doi: 10.1016/S0021-7824(97)89964-3.


    R. Danchin, Persistance de structures géométriques et limite non visqueuse pour les fluides incompressibles en dimension quelconque, Bull. Soc. Math. France, 127 (1999), 179-227.


    J.-M. Delort, Existence de nappes de tourbillon en dimension deux, J. Amer. Math. Soc., 4 (1991), 553-586.doi: 10.1090/S0894-0347-1991-1102579-6.


    W. DengResolvent estimates for a two-dimensional non-selfadjoint operator, to appear in Communications on Pure and Applied Analysis.


    W. DengPseudospectrum for Oseen vortices operators, preprint, arXiv:1109.4798, to appear in International Mathematics Research Notices (IMRN).


    P. G. Drazin and W. H. Reid, "Hydrodynamic Stability,'' Second edition, Cambridge University Press, Cambridge, 2004.doi: 10.1017/CBO9780511616938.


    H. Fujita and T. Kato, On the Navier-Stokes initial value problem. I., Arch. Rational Mech. Anal., 16 (1964), 269-315.doi: 10.1007/BF00276188.


    I. Gallagher and Th. Gallay, Uniqueness for the two-dimensional Navier-Stokes equation with a measure as initial vorticity, Math. Ann., 332 (2005), 287-327.doi: 10.1007/s00208-004-0627-x.


    I. Gallagher, Th. Gallay and F. Nier, Spectral asymptotics for large skew-symmetric perturbations of the harmonic oscillator, Int. Math. Res. Notices, 2009 (2009), 2147-2199.


    I. Gallagher, Th. Gallay and P.-L. Lions, On the uniqueness of the solution of the two-dimensional Navier-Stokes equation with a Dirac mass as initial vorticity, Math. Nachr., 278 (2005), 1665-1672.doi: 10.1002/mana.200410331.


    Th. Gallay, Interaction of vortices in weakly viscous planar flows, Arch. Ration. Mech. Anal., 200 (2011), 445-490.doi: 10.1007/s00205-010-0362-2.


    Th. Gallay and L. M. Rodrigues, Sur le temps de vie de la turbulence bidimensionnelle, Ann. Fac. Sci. Toulouse Math., 17 (2008), 719-733.doi: 10.5802/afst.1199.


    Th. Gallay and C. E. Wayne, Invariant manifolds and the long-time asymptotics of the Navier-Stokes and vorticity equations on $\mathbbR^2$, Arch. Ration. Mech. Anal., 163 (2002), 209-258.doi: 10.1007/s002050200200.


    Th. Gallay and C. E. Wayne, Global stability of vortex solutions of the two-dimensional Navier-Stokes equation, Commun. Math. Phys., 255 (2005), 97-129.doi: 10.1007/s00220-004-1254-9.


    Th. Gallay and C. E. Wayne, Existence and stability of asymmetric Burgers vortices, J. Math. Fluid Mech., 9 (2007), 243-261.doi: 10.1007/s00021-005-0199-x.


    Y. Giga and T. Kambe, Large time behavior of the vorticity of two dimensional viscous flow and its application to vortex formation, Commun. Math. Phys., 117 (1988), 549-568.doi: 10.1007/BF01218384.


    Y. Giga, T. Miyakawa and H. Osada, Two-dimensional Navier-Stokes flow with measures as initial vorticity, Arch. Rational Mech. Anal., 104 (1988), 223-250.doi: 10.1007/BF00281355.


    E. Grenier, On the nonlinear instability of Euler and Prandtl equations, Comm. Pure Appl. Math., 53 (2000), 1067-1091.doi: 10.1002/1097-0312(200009)53:9<1067::AID-CPA1>3.0.CO;2-Q.


    H. von Helmholtz, Über Integrale des hydrodynamischen Gleichungen, welche die Wirbelbewegungen entsprechen, J. reine angew. Math., 55 (1858), 25-55.doi: 10.1515/crll.1858.55.25.


    T. Hmidi, Régularité höldérienne des poches de tourbillon visqueuses, J. Math. Pures Appl., 84 (2005), 1455-1495.doi: 10.1016/j.matpur.2005.01.004.


    T. Hmidi, Poches de tourbillon singulières dans un fluide faiblement visqueux, Rev. Mat. Iberoamericana, 22 (2006), 489-543.doi: 10.4171/RMI/464.


    J. Jiménez, H. K. Moffatt and C. Vasco, The structure of the vortices in freely decaying two-dimensional turbulence, J. Fluid Mech., 313 (1996), 209-222.doi: 10.1017/S0022112096002182.


    F. Jing, E. Kanso and P. Newton, Viscous evolution of point vortex equilibria: The collinear state, Phys. Fluids, 22 (2010), 123102.doi: 10.1063/1.3516637.


    T. Kato, "Perturbation Theory for Linear Operators,'' Grundlehren der mathematischen Wissenschaften 132, Springer, New York, 1966.


    T. Kato, Nonstationary flows of viscous and ideal fluids in $\mathbbR^3$, J. Functional Analysis, 9 (1972), 296-305.doi: 10.1016/0022-1236(72)90003-1.


    T. Kato, The Navier-Stokes equation for an incompressible fluid in $\mathbbR^2$ with a measure as the initial vorticity, Differential Integral Equations, 7 (1994), 949-966.


    G. R. Kirchhoff, "Vorlesungen über Mathematische Physik. Mekanik.,'' Teubner, Leipzig, 1876.


    S. Le Dizès and A. Verga, Viscous interactions of two co-rotating vortices before merging, J. Fluid Mech., 467 (2002), 389-410.


    J. Leray, Étude de diverses équations intégrales non linéaires et de quelques problèmes que pose l'hydrodynamique, J. Math. Pures Appl., IX. Sér., 12 (1933), 1-82.


    J. Leray, Sur le mouvement d'un liquide visqueux emplissant l'espace, Acta Math., 63 (1934), 193-248.doi: 10.1007/BF02547354.


    E. Lieb and M. Loss, "Analysis,'' Graduate Studies in Mathematics, 14, AMS, Providence, 1997.


    J. C. Mc Williams, The vortices of two-dimensional turbulence., J. Fluid. Mech., 219 (1990), 361-385.doi: 10.1017/S0022112090002981.


    Y. Maekawa, Spectral properties of the linearization at the Burgers vortex in the high rotation limit, J. Math. Fluid Mech., 13 (2011), 515-532.doi: 10.1007/s00021-010-0048-4.


    A. Majda, Remarks on weak solutions for vortex sheets with a distinguished sign, Indiana Univ. Math. J., 42 (1993), 921-939.doi: 10.1512/iumj.1993.42.42043.


    A. Majda and A. Bertozzi, "Vorticity and Incompressible Flow," Cambridge Texts in Applied Mathematics 27, Cambridge University Press, 2002.


    C. Marchioro, Euler evolution for singular initial data and vortex theory: a global solution, Commun. Math. Phys., 116 (1988), 45-55.doi: 10.1007/BF01239024.


    C. Marchioro, On the vanishing viscosity limit for two-dimensional Navier-Stokes equations with singular initial data, Math. Methods Appl. Sci., 12 (1990), 463-470.doi: 10.1002/mma.1670120602.


    C. Marchioro, On the inviscid limit for a fluid with a concentrated vorticity, Commun. Math. Phys., 196 (1998), 53-65.doi: 10.1007/s002200050413.


    C. Marchioro and M. Pulvirenti, Vortices and localization in Euler flows, Commun. Math. Phys., 154 (1993), 49-61.doi: 10.1007/BF02096831.


    C. Marchioro and M. Pulvirenti, "Mathematical Theory of Incompressible Nonviscous Fluids,'' Applied Mathematical Sciences, 96, Springer, New York, 1994.


    N. Masmoudi, Remarks about the inviscid limit of the Navier-Stokes system, Comm. Math. Phys., 270 (2007), 777-788.doi: 10.1007/s00220-006-0171-5.


    P. Meunier, S. Le Dizès and T. Leweke, Physics of vortex merging, Comptes Rendus Physique, 6 (2005), 431-450.doi: 10.1016/j.crhy.2005.06.003.


    H. K. Moffatt, S. Kida and K. Ohkitani, Stretched vortices-the sinews of turbulence; large-Reynolds-number asymptotics, J. Fluid Mech., 259 (1994), 241-264.doi: 10.1017/S002211209400011X.


    R. Nagem, G. Sandri, D. Uminsky and C. E. Wayne, Generalized Helmholtz-Kirchhoff model for two-dimensional distributed vortex motion, SIAM J. Appl. Dyn. Syst., 8 (2009), 160-179.doi: 10.1137/080715056.


    P. Newton, "The $N$-vortex Problem. Analytical Techniques,'' Applied Mathematical Sciences, 145, Springer, New York, 2001.


    H. Osada, Diffusion processes with generators of generalized divergence form, J. Math. Kyoto Univ., 27 (1987), 597-619.


    A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations,'' Applied Mathematical Sciences 44, Springer, New York, 1983.


    A. Prochazka and D. I. Pullin, On the two-dimensional stability of the axisymmetric Burgers vortex, Phys. Fluids, 7 (1995), 1788-1790.doi: 10.1063/1.868495.


    M. Reed and B. Simon, "Methods of Modern Mathematical Physics. IV. Analysis of Operators,'' Academic Press, New York, 1978.


    W. Rudin, "Real and Complex Analysis,'' McGraw-Hill, New York, 1966.


    M. A. Rutgers, X-l. Wu, and W. I. Goldburg, The Onset of 2-D Grid Generated Turbulence in Flowing Soap Films, Phys. Fluids, 8 (1996).


    M. Sammartino and R. Caflisch, Zero viscosity limit for analytic solutions of the Navier-Stokes equation on a half-space. I. Existence for Euler and Prandtl equations, Comm. Math. Phys., 192 (1998), 433-461.doi: 10.1007/s002200050304.


    M. Sammartino and R. Caflisch, Zero viscosity limit for analytic solutions of the Navier-Stokes equation on a half-space. II. Construction of the Navier-Stokes solution, Comm. Math. Phys., 192 (1998), 463-491.doi: 10.1007/s002200050305.


    G. Sell and Y. You, "Dynamics of Evolutionary Equations,'' Applied Mathematical Sciences, 143, Springer, New York, 2002.


    E. Stein, "Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals,'' Princeton Mathematical Series, 43, Princeton, 1993.


    F. SueurVorticity internal transition layers for the Navier-Stokes equations, preprint, arXiv:0812.2145.


    H. Swann, The convergence with vanishing viscosity of nonstationary Navier-Stokes flow to ideal flow in $\mathbbR^3$, Trans. Amer. Math. Soc., 157 (1971), 373-397.


    T. TaoLocalisation and compactness properties of the Navier-Stokes global regularity problem, preprint,arXiv:1108.1165, to appear in Analysis and PDE.


    L. Ting and R. Klein, "Viscous Vortical Flows,'' Lecture Notes in Physics, 374, Springer-Verlag, Berlin, 1991.


    L. Ting and C. Tung, Motion and decay of a vortex in a nonuniform stream, Phys. Fluids, 8 (1965), 1039-1051.doi: 10.1063/1.1761353.


    L. N. Trefethen and M. Embree, "Spectra and Pseudospectra: The Behavior of Nonnormal Matrices and Operators," Princeton University Press, 2005.


    C. Villani, A review of mathematical topics in collisional kinetic theory, Handbook of mathematical fluid dynamics Vol. I, pages 71-305, North-Holland, Amsterdam, 2002.


    M. Vishik, Incompressible flows of an ideal fluid with vorticity in borderline spaces of Besov type, Ann. Sci. École Norm. Sup., 32 (1999), 769-812.


    V. Yudovich, Non-stationary flows of an ideal incompressible fluid, (Russian), Ž. Vyčisl. Mat. i Mat. Fiz., 3 (1963), 1032-1066.


    V. Yudovich, Uniqueness theorem for the basic nonstationary problem in the dynamics of an ideal incompressible fluid, Math. Res. Lett., 2 (1995), 27-38.

  • 加载中

Article Metrics

HTML views() PDF downloads(123) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint